The Chemical Lobotomy

16514631531_88074702db_opp

 

When I was first hospitalized as a teenager, I was, or so I was told, very ill. I was experiencing delusions I would rather not discuss in any detail here. Suffice to say I was only ever a danger to myself, never to others. As a result of this, I was forced to spend six months in the local psychiatric hospital. I was heavily medicated with the most primitive antipsychotic known to man: Chlorpromazine (aka Largactil in the UK, Thorazine in the US and the Chemical Kosh/lobotomy in both countries).

Chlorpromazine was the first of a new type of medication known as ‘neuroleptics’. They were introduced in the 1950s and were the only class of medication capable of combatting the positive symptoms of schizophrenia such as delusions and hallucinations. They did not, as far as I am aware, do much for the negative symptoms.

I was reminded of this recently when I saw a documentary entitled ‘Inside Strangeways’ on Channel Five, a terrestrial tv station I rarely watch. In 1985 an infamous riot broke out in the prison. One of its triggering factors was the use of Chlorpromazine to subdue its more troublesome prisoners. They would be forcibly medicated; held down and injected. It is a horrific experience; something I have never really got over. Even though I now see that it was a tragic necessity, I still find it hard to dwell upon. The sense of violation never really goes away.

Throughout my first stay in the hospital, I was on such a high dose of Chlorpromazine that my vision was permanently clouded over. I needed Procyclidine (an anti-Parkinsonian drug) to combat the side effects of the drug I was already taking. Those were the days when the hospital staff would wake you up to give you a sleeping pill then wake you up periodically throughout the night by shining a torch into your bed space. But they were doing the best they could with minimal resources. I know that now but for a long time I resented it. Time does heal some things.

All of this happened in the early ‘90s and thankfully, over the years, much has changed. Atypical antipsychotics such as Quetiapine and Abilify have been introduced. Therapy is no longer contraindicated. People are prepared to actually talk to you nowadays. Medication is no longer the only avenue of treatment.

At the moment I am taking Quetiapine and Abilify. I am told I should be reconciled to the fact that I may have to take this combination of medications for the rest of my life. This does not sit well with me. I worry about the impact these drugs may be having on my physical health. Quetiapine has been known to indirectly lead to diabetes or liver damage. And. if you google it, you will find a list of side effects a mile long. The less serious side effects include dizziness, nausea, vomiting, drowsiness, constipation. The most serious side effects include high fever, confusion and permanent cognitive impairment (something I am terrified of.)

So I stand at a crossroads. I am tempted to simply stop taking the medication altogether so that I can be me again. But those around me say it is beneficial and I should continue taking it. I shall probably compromise and aim for the best possible results on the lowest dose of medication. This, I think, is the most sensible approach.

Advertisements

Tags: , , , , , ,


%d bloggers like this: